Metformin and Nausea

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Matty O
New Member


Date Joined Apr 2010
Total Posts : 2
   Posted 4/5/2010 6:44 PM (GMT -7)   
I have been on Metaformin Extended Release for almost 2 months. I am now up to 2000 mg per day. I have been extremely nauseated for the last 6 weeks. I have been so sick that i thought I was pregnant but that is not the case. I suffer from IBS and was concerned that this nausea was something more serious. Has anyone experienced intense nausea while being on Metfromin? Is this a known side effect? If it is are there any recomendations on how to better deal with it. At this point I am beyond miserable.

Jeannie143
Veteran Member


Date Joined Apr 2004
Total Posts : 6056
   Posted 4/6/2010 10:21 AM (GMT -7)   
Matty,
Welcome to HW. Hope we can help you find the correct answer to your problem. Many people experience nausea and diarrhea on metformin and the best ways to deal with this have shown to be
1) Take the med with food
2) Dramatically lower the intake of sweet or starchy carbs in your food plan.

Because one of the main actions of metformin is to decrease intestinal absorption of glucose, the excess starches that have been turned into glucose by your gastric juices tend to "percolate" or ferment a bit in your gut. This leads to gas bubbles, gastric discomfort and nausea as well as loose stools. By increasing your vegetable servings to two or three and decreasing your intake of breads, grains and baked goods at meals you should see a dramatic change in your tummy climate. Limiting your fruits to one or two a day will help also.

Your body should acclimate to this med over time. Metformin is one of the safest diabetes drugs around. This med decreases your liver glucose production, decreases intestinal absorption of glucose, and improves insulin sensitivity in your cells, much like exercise does. Unlike sulfonylureas, metformin doesn't cause a lot of low blood sugar episodes, either. By changing the way you eat you can actually help the med work better and delay the onset of diabetic complications.
~ Jeannie
Moderator for Fibromyalgia and Diabetes


Matty O
New Member


Date Joined Apr 2010
Total Posts : 2
   Posted 4/6/2010 12:35 PM (GMT -7)   
Thank you for your response. I am really struggling with the nausea. I have decreased the carbs based on something i read on this site. I see alittle improvement however this is really affecting my quality of daily life. I am sick all the time. Thanks again.

LanieG
Forum Moderator


Date Joined Nov 2006
Total Posts : 5394
   Posted 4/6/2010 12:54 PM (GMT -7)   
Matty, scan back through the older threads on Metformin.  There have been several topics about dealing with the nausea that you might experience.  From my understanding, it's a very effective drug but you have to be careful about what and how much you eat when you're taking it. 
Lanie
 
forum moderator - diabetes
diabetes controlled so far by exercise and a low/no carb diet

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 04, 2016 9:29 AM (GMT -7)
There are a total of 2,732,558 posts in 301,031 threads.
View Active Threads


Who's Online
This forum has 151190 registered members. Please welcome our newest member, nakertar.
263 Guest(s), 12 Registered Member(s) are currently online.  Details
Georgia Hunter, George_, sheepguy, Psilociraptor, Bololidat, Michael_T, Almost a 10, Huddie, ChickNorris, Mustard Seed, Traveler, kodaska


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer